To Name :
To Email :
From Name :
From Email :
Comments :

Comments and Controversies


SGAs for delirium?

Vol. 10, No. 03 / March 2011

Atypical antipsychotics for delirium: A reasonable alternative to haloperidol?” (Current Psychiatry, January 2011, p. 37-46) was an interesting article. I agree that low doses of haloperidol, (0. 5 to 3 mg), have low risk for causing acute dystonia, which is the major worry for its use in the ICU. However, it is my understanding that IV haloperidol has no risk of acute dystonia. If this is true, then reduced risk of acute dystonia may not be an advantage of second-generation antipsychotics.

Also, a possible obstacle to using ziprasidone is that the maximum IM dose is 40 mg/d, which may be inadequate for some patients. In my opinion, the FDA warnings have unfairly limited ziprasidone’s use, even though it has a favorable side effect profile in terms of weight gain and hypercholesterolemia. Its propensity to prolong the QTc interval is notable, but to my knowledge, this has never resulted in a death from torsade de pointes (TDP) in clinical trials. On the other hand, haloperidol has been linked to deaths from TDP.

In cases of extreme agitation in patients with delirium, I was wondering what the authors thought about using droperidol. I have found that it is perhaps one of the most sedating and calming agents one can use for delirium and agitation, but nursing staff and other psychiatrists are extremely reluctant to use it and sometimes request telemetry in addition to routine EKG before and after its administration. My feeling is that although the QTc prolongation associated with droperidol is real, it has resulted in the drug being underutilized and almost forgotten.

Corey Yilmaz, MD
Adult and Child Psychiatrist
Tolleson, AZ

Dr. Spiegel responds

Two studies could support Dr. Yilmaz’s statement that IV haloperidol has no risk of acute dystonia. In an early prospective study using IV haloperidol (mean dosage: 10 mg) primarily in delirium, acute dystonia did not occur after an average of 5 days of treatment.1 Furthermore, in a more recent prospective study using IV haloperidol (median dose: 10 mg) in patients with behavioral emergencies, acute dystonia was not reported; however, assessment occurred every 15 minutes for 1 hour.2 The former study included 4 patients and the latter 76 patients. In both studies, possible limitations include that dystonia could have developed beyond the evaluation periods (ie, 5 days and 1 hour), and the number of patients who received IV haloperidol was small. Therefore, while there were no reports of acute dystonia in these studies, it may be more prudent to state that IV haloperidol may have less risk of acute dystonia when compared with the oral formulation, but is not devoid of this risk.

Concerning ziprasidone and droperidol’s relationship with QT prolongation and TDP, as outlined in our article, I advocate for safety while using any psychotropic medication that can prolong QT interval or precipitate TDP. Nonetheless, 1 recent review reports that the FDA uses increases in QT interval as a proarrhythmic marker for TDP, because TDP is very uncommon and difficult to assess. Additionally, the review states there is general agreement by investigators that droperidol increases QT interval, and TDP is associated with an increase in the QT interval. But there is no established link between increased QT interval and incidence of TDP with droperidol administration.3

As with any treatment, a risk/benefit analysis should guide clinical decisions.

David R. Spiegel, MD
Associate Professor of Clinical Psychiatry and Behavioral Sciences
Director of Consultation-Liaison Services
Eastern Virginia Medical School
Norfolk, VA

References

1. Menza MMA, Murray GB, Holmes VF, et al. Decreased extrapyramidal symptoms with intravenous haloperidol. J Clin Psychiatry. 1987;48:278-280.

2. Hatta K, Nakamura M, Yoshida K, et al. A prospective naturalistic multicentre study of intravenous medications in behavioural emergencies: haloperidol versus flunitrazepam. Psychiatry Res. 2010;178:182-185.

3. Halloran K, Barash PG. Inside the black box: current policies and concerns with the United States Food and Drug Administration’s highest drug safety warning system. Curr Opin Anaesthesiol. 2010;23:423-427.

Did you miss this content?
When it’s time for ‘the talk’: Sexuality and your geriatric patient